Fatal Intoxications from a Combination of 4-Fluoroamphetamine and 25C-NBOMe

Dimitri Gerostamoulos, Linda Glowacki, Maria Pricone, Kerryn Crump, Matthew Di Rago, Samantha Joubert, Matthew J. Lynch, Noel W. Woodford, Olaf H. Drummer

Research output: Contribution to journalArticleResearchpeer-review

1 Citation (Scopus)

Abstract

Six fatalities have occurred from the ingestion of a combination of new psychoactive substances (NPSs), 4-fluoroamphetamine (4FA) and 2-(4-chloro-2,5-dimethoxyphenyl)-N-[(2-methoxyphenyl)methyl]ethanamine (25C-NBOMe) over a 9-month period. Four of these fatalities (one older female and three young males) were from direct adverse effects of drugs, and one each from a fall while being intoxicated and during restraint. All cases were subject to full postmortem examinations that included collection of femoral blood. The four drug-caused fatalities had postmortem blood concentrations for 4FA and 25C-NBOMe of 330-682 ng/L (median 417) and 1.4-12 ng/mL (median 4.3), respectively. The other two cases (both young males) where death was considered to have been caused indirectly by drug intoxication had 4FA and 25C-NBOMe postmortem concentrations of 21 and 123 ng/mL, and 1.8 and 4.5 ng/mL, respectively. None of these cases showed concentrations of drugs that suggested use of high recreational doses. In one drug-caused death, capsules and a brown powder obtained from the scene were found to contain a mixture of these two NPSs. With the exception of one drug-caused death, other drugs were detected; however, the effects of the two NPSs together were regarded as the primary triggers for the deaths. There were no consistent symptoms or pathology in these cases; however, agitation/aggression was observed in two cases prior to their collapse, with seizures in possibly three cases. Pulmonary and/or cerebral edema was noted in three cases. Potentially significant natural disease (a mildly enlarged heart) was only observed in one drug-caused case. These cases illustrate a possible increased risk of sudden death with this combination of drugs, both of which can elevate serotonin concentrations as well as act as strong stimulants. These cases also illustrate the difficulty in detecting NPS in cases where no prior information is available that might suggest their use.

Original languageEnglish
Pages (from-to)191-196
Number of pages6
JournalJournal of Analytical Toxicology
Volume47
Issue number2
DOIs
Publication statusPublished - Mar 2023

Cite this